MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC EndoWrist; PERMANENT CAUTERY SPATULA

INTUITIVE SURGICAL, INC EndoWrist; PERMANENT CAUTERY SPATULA
Model Number 470184-16
Medical Device Problem Code Arcing (2583)
Health Effect - Clinical Codes Burn(s) (1757); Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 08/24/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted uvulopalatopharyngoplasty procedure, the permanent cautery spatula (pcs) instrument was in use when the patient sustained an injury to the right soft palate.The incident occurred while the surgeon was performing the tongue base resection.At that point, the pcs instrument tip was oriented upward toward the tongue base, while the ¿wrist¿ portion of the pcs instrument was positioned near the soft palate.It is suspected that the insulated black energy wire was exposed, resulting in unintended energy discharge to the soft palate tissue.Although the bleeding was minimal, it was attributable to this event.There was no significant blood loss; however, the tissue sustained a degree of thermal injury/burn.The affected tissue was sutured and surgiseal was applied.The procedure was completed robotically, and no postoperative complications were reported.The surgeon expressed concern for potential long-term effects, including dysphagia and altered taste.The patient has been discharged and is being followed with weekly outpatient visits.An erbe vio dv generator was used during the procedure with settings of monopolar coag 2 and bipolar soft coag 3.The grounding pad was inspected prior to use, with no abnormalities noted, and was appropriately placed on the patient¿s trunk.Per the surgeon, the cause of the injury was attributed to insulation damage on the wire near the wrist, creating an unintended energy exit point other than the tip of the pcs instrument.Staff did not observe visible arcing.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive the permanent cautery spatula (pcs) instrument to perform failure analysis; however, the evaluation has not been completed at the time of this report.A review of the customer-provided images show that a thermal injury occurred to the patient¿s mouth/throat tissue and was repaired with sutures.In the image of the pcs instrument, darkening is visible on the plastic wrist material; however, it is unclear whether this represents carbonized tissue or damage to the material itself.Based on the images provided, a root cause cannot be confirmed.

Brand Name
EndoWrist
Common Device Name
PERMANENT CAUTERY SPATULA
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
+1(408)523-2100
MDR Report Key50913513
Report Number2955842-2026-40099
Device Sequence Number5776917
Product Code NAY
UDI-Device Identifier00886874112328
UDI-Public(01)00886874112328(11)250602(10)K10250602(91)0001
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K131861
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/28/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Operator of Device Health Professional
Device Model Number470184-16
Device Catalogue Number470184
Device Lot NumberK10250602 0021
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer09/25/2026
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 09/01/2026
Initial Report FDA Received Date09/28/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/02/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
da Vinci Instruments and Accessories
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown